Alert archive / South Carolina / Tornado Warnings in 2004
Tornado Warning 1, NWS Columbia, SC
NWS Columbia, SC issued this tornado warning at Aug 12, 2004, 11:59 AM EDT for Fairfield County, Richland County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2004, 11:59 AM EDT (15:59 UTC)
- Expired
- Aug 12, 2004, 12:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
Counties Fairfield County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 39 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 11:45 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 4.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3311 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 489 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 10.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS52 KCAE 121559 TORCAE SCC039-079-121645- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 1158 AM EDT THU AUG 12 2004 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * TORNADO WARNING FOR... FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA * UNTIL 1245 PM EDT * AT 1155 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BLYTHEWOOD...OR ABOUT 7 MILES NORTHWEST OF DENTSVILLE...MOVING NORTHEAST AT 35 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... RIDGEWAY BY 1205 PM EDT THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT...1 800...7 7 5...7 1 9 9. A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EDT THURSDAY EVENING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. LAT...LON 3421 8114 3412 8096 3434 8080 3454 8090 $$ SJN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Aug 12, 10:28 AM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 12, 10:28 AM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
1028 AM EDT THU AUG 12 2004
.UPDATE...
FLOOD WATCH FOR THIS AFTERNOON/TONIGHT...ON TRACK. TROPICAL STORM
PRECIP GUIDANCE TOOLS SUGGEST 2 TO 4 INCHES WITH A FEW AREAS UP TO 5
INCHES. TROPICAL STORM BONNIE NEAR THE FLORIDA PAN-HANDLE COAST AT
14Z MOVING NORTHEAST AND INCREASING FORWARD SPEED. HURRICANE CENTER
TRACK A LITTLE FURTHER EAST THAN PREVIOUS ADVISORY...BUT STILL EXPECT
CENTER TO MOVE THROUGH THE MIDLANDS THIS EVENING. MODEL BOUNDARY
LAYER WINDS SUPPORT WIND GUST TO 35 MPH...ESPECIALLY IN THE EASTERN
MIDLANDS. NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP IN
THE CSRA AND WEST MIDLANDS THIS MORNING. SURFACE BOUNDARY HAS MOVED
INTO THE UPSTATE AREA. AIRMASS BECOMING MODERATELY UNSTABLE. VAD WIND
PROFILE INDICATING LOW LEVEL SHEAR INCREASING AS EXPECTED. POTENTIAL
FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...TORNADO MAIN
THREAT. SPC INDICATING A SEVERE WEATHER WATCH MAY BE REQUIRED THIS
AFTERNOON. PLAN ON RAISING WIND SPEEDS TO LAKE WIND ADVISORY CRITERIA
FOR THE EVENING PERIOD...15 TO 25 MPH WITH GUSTS TO 35 MPH.
&&
.PREV DISCUSSION...
THE MAIN FORECAST PROBLEMS ARE THE FLOOD AND TORNADO THREAT
ASSOCIATED WITH THE INTERACTION OF BONNIE WITH THE STALLED FRONT.
THE REMNANTS OF BONNIE SHOULD MOVE THROUGH THE FORECAST AREA
TONIGHT. THE ETA AND GFS INDICATE AROUND 1.5 INCHES OF RAIN WILL
OCCUR. THE 100 DIVIDED BY THE EXPECTED STORM SPEED RULE OF THUMB
INDICATES A MAXIMUM AROUND 3 INCHES. HOWEVER...BECAUSE OF THE
STALLED FRONT BELIEVE THERE IS ENOUGH OF A THREAT OF TRAINING FOR
HIGHER AMOUNTS SO PLAN TO ISSUE A FLOOD WATCH FOR LATE THIS
AFTERNOON AND TONIGHT.
THE GFS SHOWS H85 WINDS INCREASING TO AROUND 40 KNOTS THIS AFTERNOON
AHEAD OF BONNIE. THIS SHEAR AND AFTERNOON HEATING SUPPORTS A
POSSIBILITY OF TORNADOES. THE TORNADO THREAT SHOULD CONTINUE THIS
EVENING BECAUSE OF THE CONTINUED HIGH SHEAR ASSOCIATED WITH THE
WEAKENING STORM.
STILL DO NOT EXPECT SUSTAINED TROPICAL STORM FORCE WIND. WINDS OF 25
TO 35 WITH GUSTS NEAR 40 STILL APPEAR ON TRACK. A WIND ADVISORY WILL
PROBABLY BE NEEDED FOR TONIGHT.
THE LINGERING TROUGH BEHIND BONNIE SUPPORTS A CONTINUED POP FOR
FRIDAY. ADDITIONAL HEAVY RAIN MAY OCCUR FRIDAY NIGHT INTO SATURDAY
DEPENDING ON THE UNCERTAIN PATH OF CHARLIE. EXPECT LITTLE
THUNDERSTORM COVERAGE MONDAY THROUGH WEDNESDAY WITH SURFACE RIDGING
DOMINATING.
RADAR CURRENTLY SHOWING SCATTERED SHOWERS APPROACHING CENTRAL
SAVANNAH RIVER AREA. MID TO HIGH LEVEL CEILINGS WILL PREVAIL DURING
THE MORNING HOURS. SOME LOW CLOUDS WITH BASES AROUND 2000 FT NEAR
AREAS OF RAIN. SOME PATCHY MORNING FOG IN LOW-LYING AREAS AND NEAR
RIVERS. SCATTERED SHOWERS WILL BE A THREAT THIS MORNING WITH
SCATTERED THUNDERSTORMS DEVELOPING DURING THE AFTERNOON IN ADVANCE
OF TROPICAL STORM BONNIE. SOME LOW-LEVEL WIND SHEAR MAY DEVELOP BY
LATE AFTERNOON OR EARLY EVENING AS THE REMNANTS OF BONNIE APPROACH
THE AREA FROM THE SOUTHWEST.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FLOOD WATCH LATE THIS AFTERNOON AND TONIGHT SCZ015-016-018-
020>022-025>031-035>038-041.
LAKE WIND ADVISORY ALL CWA TONIGHT SCZ015-016-018-
020>022-025>031-035>038-041.
GA...FLOOD WATCH LATE THIS AFTERNOON AND TONIGHT GAZ040-063>065-077.
LAKE WIND ADVISORY TONIGHT GAZ040-063>065-077.
&&
AWPHazardous weather outlook, Aug 12, 4:40 AM EDT, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 440 AM EDT THU AUG 12 2004 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-130900- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 440 AM EDT THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY MAINLY DURING THE AFTERNOON AND EVENING HOURS. TROPICAL STORM BONNIE WILL MAKE LANDFALL TODAY ALONG THE FLORIDA PANHANDLE. AS BONNIE ADVANCES INLAND TOWARDS THE NORTHEAST...SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATER TODAY. SOME OF THE STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL OF 2-4 INCHES SO LOCALIZED FLOODING WILL BE A THREAT. ISOLATED TORNADOES ARE POSSIBLE LATE THIS AFTERNOON INTO THIS EVENING. FOR FURTHER UPDATES ON BONNIE...REFER TO THE LATEST ADVISORIES ISSUED BY THE NATIONAL HURRICANE CENTER. .DAYS TWO THROUGH SEVEN... HURRICANE CHARLEY WILL AFFECT PORTIONS OF THE SOUTHEASTERN STATES FRIDAY NIGHT INTO SATURDAY. FOR FURTHER UPDATES ON CHARLEY...REFER TO THE LATEST ADVISORIES ISSUED BY THE NATIONAL HURRICANE CENTER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 12:45 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw | 30 min |
| Aug 12, 12:49 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 41 min |
| Aug 12, 1:11 PM EDT | Tornado Warning | CAE | Chesterfield | 49 min |
Nearby
Tornado Warnings in South Carolina, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.